Korean J Fam Med.  2017 Sep;38(5):307-310. 10.4082/kjfm.2017.38.5.307.

An Uncommon Side Effect of a Commonly Used Antibiotic: Amoxicillin-Clavulanic Acid Induced Hepatitis

Affiliations
  • 1Medical College, Thiruvananthapuram, Kerala, India.
  • 2Department of Family and Community Medicine, University of Kentucky, Lexington, KY, USA. neenathomasmd@gmail.com

Abstract

Amoxicillin-Clavulanic acid continues to be one of the most commonly used antibiotic combinations. Hepatic injury due to this antibiotic is rare. We report a case of amoxicillin-clavulanic acid induced hepatitis causing painless jaundice to bring to attention this rare side effect of this commonly used antibiotic. This is a case of a 62-year-old Caucasian female, who presented with acute onset severe painless jaundice, nausea, vomiting, and pruritus of less than 1-week duration. She had completed a course of amoxicillin-clavulanic acid 3 weeks prior to presentation. A careful history pointed to this simple diagnosis. It may be easily missed without an in-depth history and the patient may be subjected to unnecessary expensive tests. This case is reported to highlight cost conscious care by keeping in mind a rare side effect of the commonly used antibiotic.

Keyword

Amoxicillin-Clavulanic Acid; Hepatitis; Hepatology; Drug Reactions; Jaundice; Pruritus
Full Text Links
  • KJFM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr